Minnesota, 2007

Drought in Minnesota, May 1 to 31, 2007

May 1 to 31, 2007 · NWS DLH · 5 events in 5 counties and zones

The month of May saw some slight improvement in the drought across northeast Minnesota. Extreme (D3) drought conditions were scaled back to far northern areas along the international border, from Koochiching to Lake County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The month of May saw some slight improvement in the drought across northeast Minnesota. Extreme (D3) drought conditions were scaled back to far northern areas along the international border, from Koochiching to Lake County. Meanwhile, the severe (D2) drought area also was scaled back to include Koochiching, northern St. Louis, and much of Lake and Cook counties. Most areas across the region received 3 to 4 inches of rain in May, which is one half to one inch above normal for the month. Rivers and streams were running near normal to slightly below normal across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 9:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 30, 9:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1004 PM CDT MON APR 30 2007

.UPDATE...
REMOVED ALL PRECIPITATION FROM OUR ZONES.

&&

.DISCUSSION...
LOW PRESSURE CONTINUES TO MOVE EAST ALONG THE IA/MN BORDER. IN THE
AREA OF OVERRUNNING PRECIPITAITON...AN MCC TYPE THUNDERSTORM AREA
IN CENTRAL WI IS ABSORBING ALL THE MOISTURE AND PREVENTING IT FROM
SPREADING NORTH INTO OUR AREA. A TIGHT NORTHERN GRADIENT OF
RAINFALL AMOUNTS REMAINS JUST BELOW PRICE COUNTY...AND JUST SOUTH
OF OUR AREA.  THE PRECIPITATION IS SLIDING EAST SOUTHEAST ATTM.

&&

.PREV DISCUSSION... /ISSUED 900 PM CDT MON APR 30 2007/

UPDATE...
WE DROPPED WINDS AND TOOK SHOWERS OUT OF EVERYWHERE EXCEPT FOR
AREAS SOUTH OF THE GOGEBIC RANGE IN WISCONSIN.

DISCUSSION...
LOW PRESSURE IS CONTINUING EAST ALONG THE MN/IA BORDER...WITH
ANOTHER LOW WHERE THE RED RIVER ENTERS MANITOBA. OVERRUNNING
ASSOCD WITH THE NORTHERN LOW IS CONFINED TO CANADA. OVERRUNNING
SHOWERS AHEAD OF THE SOUTHERN LOW HAVE DEPARTED ALL BUT EASTERN
MOST AREAS OF NORTHWEST WISCONSIN. AND MOST OF THESE SHOWERS ARE
JUST NOT MAKING IT TO THE GROUND DUE TO THE DEEP DRY LAYER AT THE
BASE OF THE COLUMN THERE. MID CLOUDS WILL NOT CLEAR SUBSTANTIALLY
UNTIL THAT THROUGH...ALONG THE RED RIVER VALLEY ATTM...MOVES PAST.

PREV DISCUSSION... /ISSUED 251 PM CDT MON APR 30 2007/

DISCUSSION...SHORT TERM CONCERNS IN PRECIP CHANCES TONIGHT. LONG
TERM CONCERN IS NEXT CHANCE FOR RAIN ON WEEKEND.

CURRENT SURFACE ANALYSIS INDICATE MAINLY CLOUDY SKIES WITH MID
CLOUDS DOMINATE. RADAR INDICATES RETURNS BUT MOST OF PRECIP IS
NOT HITTING GROUND IN FORECAST AREA. THE PRECIP IS REACHING THE
GROUND IN NW AND WESTERN MN. THIS PRECIP IS THE RESULT OF A VORT
MAX SLIDING SOUTHEAST THROUGH CWA ALONG WITH ELEVATED THETA-E
ADVECTION ACROSS AREA. MOST CLOUD BASES ARE 80-100K. THERE ARE
SOME CONVECTIVE CLOUDS ACROSS SOUTHERN PORTION OF FORECAST AREA
WHERE IS MORE INSTABLITY NEARER THE STRONGER BAROCLINIC ZONE AND
MOISTURE. DUE TO SOME PRECIP HITTING GROUND...WILL HAVE CHC POPS
IN MOST OF THE COUNTIES FOR MON EVENING.

ANOTHER TROUGH MOVES THROUGH SOUTHERN CANADA TUESDAY BUT LIMITED
MOISTURE AND DYNAMICS WILL KEEP PRECIP NORTH OF THE BORDER. RIDGE
BUILDS INTO THE AREA AND WILL DOMINATE WEATHER THROUGH SATURDAY.
NEXT LOW PRESSURE SYSTEM WILL START AFFECTING THE FORECAST AREA
SATURDAY AFTERNOON. BY THIS TIME...CWA WILL BE A SOUTHERLY FLOW
FOR A COUPLE OF DAYS ON THE BACK SIDE OF THE RIDGE. TROUGH WILL
MOVE THROUGH FORECAST REA ON SUNDAY. WITH THE DECENT DYNAMICS AND
MOISTURE IN AREA...THIS MAY BE A SEVERE WEATHER EVENT FOR SUNDAY.
WILL KEEP WATCH ON THIS SYSTEM AND ITS EVOLUTION.

&&

POINT TEMPS/POPS...
DLH  38  59  34  59 /  10  10   0   0
INL  40  59  34  68 /  10   0   0   0
BRD  44  65  38  65 /  10   0   0   0
HYR  40  64  34  65 /  20  10   0   0
ASX  39  60  34  59 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM
Hazardous weather outlook, Apr 30, 3:16 AM CST, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
416 AM CDT MON APR 30 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
416 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ALONG AND SOUTH OF A
LINE FROM GRAND RAPIDS MINNESOTA TO THE TWIN PORTS...AND
INCLUDING ALL OF NORTHWEST WISCONSIN. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING
THROUGH THIS EVENING FOR THE NEARSHORE WATERS FROM TWO
HARBORS...TO DULUTH MINNESOTA...AND TO PORT WING WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY ACROSS THE NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR
TONIGHT.

LILES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northern St. Louis

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Official NWS Observations
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought, Northern Cook / Northern Lake

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Official NWS Observations
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Drought, Southern Cook

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Official NWS Observations
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Drought, Southern Lake

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Official NWS Observations
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Drought, Koochiching

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Official NWS Observations
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34868, 34869, 34870, 34871, 34872.